West Virginia, 2016

Damaging Wind in West Virginia, August 15, 2016

August 15, 2016 · NWS RLX · 1 event in 1 county or zone

A shortwave trough passing to the north of the region touched off a few showers and thunderstorms during the afternoon hours. One strong cell developed to the west of Clarksburg and moved east into Taylor County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A shortwave trough passing to the north of the region touched off a few showers and thunderstorms during the afternoon hours. One strong cell developed to the west of Clarksburg and moved east into Taylor County. A few trees fell in this area from the thunderstorm. Elsewhere, a few pockets of heavier rainfall fell along the I-79 corridor where 0.5 to as much as 2 inches of rain was estimated by radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 15, 1:36 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 15, 1:36 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
236 PM EDT MON AUG 15 2016

.SYNOPSIS...
Cold front nearly stationary across Western Ohio, as high
pressure lingers off East Coast. The cold front moves through
Wednesday, followed by another over the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 235 PM Monday...

Still looks like an increase in coverage of shra/tsra this afternoon
and evening as vort max tracks out of the S Appalachians and thru
the area. Some of the storms could be on the strong side given the
increase in flow aloft with a hint of low level shear. Damaging
winds would be the primary hazard. Have continued with likely pops
later this afternoon and evening to track this disturbance thru the
area. Given the high PWATS...downpours could produce localized flash
flooding but not enough coverage concerns for a flash flood watch
attm. The most vulnerable areas remain across SE OH and N WV where
1 hr guidance is lowest.

The aforementioned vort max will shift N out of the area by 03z with
clearing overnight. Patchy dense river valley fog is possible over
any locales that receive rain...however...low level flow will
picking up quite a bit to perhaps confine it to the most sheltered
valleys and hollows.

Tuesday will feature a broad strengthening SW flow ahead of the
approaching cold front. As such shra/tsra will be with us
again...most notably across SE OH...close to the better forcing. It
will be a gusty afternoon so despite temps in the low 90s...at least
a breeze will be felt.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 235 pm Monday.

A weak cold front crosses Tuesday night, with a good chance for
showers and thunderstorms. A weak upper level short wave trough
trailing behind the one that initially pushes the front through
Tuesday night, crosses Wednesday, keeping the shower/thunderstorm
going.

The shower/thunderstorm chance decreases Wednesday night as the
trailing short wave passes on to the east, with a slight chance
through Thursday mainly on heating and moisture content still
high, before a dry Thursday night ensues per weak surface high
pressure building in.

Temperatures and dew points close to previous package and latest
guidance, bias corrected at night, with just about a 2C
temperature difference in the low levels behind the front.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 235 pm Monday...

Showers and thunderstorms Friday into Saturday will be mainly
diurnally driven, with high pressure exiting to the east, and
upper level light flow/ridging Friday.

Models remain in good agreement on a stronger upper level short
wave trough pushing a stronger cold front through the area Sunday.
This may keep the shower/thunderstorm chance going Saturday
night, with either the approach of the front and / or a wave ahead
of it. Maintained likely pops from previous package for Sunday,
followed by a trend toward drier and somewhat cooler weather early
next week.

Temperatures close to previous package and latest central guidance
and model guidance blends. Very warm weather early on gives way
to cooler weather later in the period, with highs Sunday tempered
by clouds and precipitation, and on Monday in the actual cooler
air. Looking at a comfortably cool night for sleeping at last Monday
night, day night.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 235 PM Monday...

Scattered convection this afternoon and evening will result in IFR
or worse vsby at times for any terminal that gets hit. Inserted a
few hrs IFR tempo groups for KHTS/KCRW/KBKW centered on 21 to 22Z
where confidence was highest as approaching upper levels system from
the S results in a greater coverage of convection. Elsewhere...have
VCTS for the remainder of the afternoon.

Aforementioned system moves to the N this evening with some clearing
tonight. Low level flow increases out of the SW 20 to 25 kts which
will tend to mitigate dense river valley fog...even for terminals
that receive rain. Did put some MVFR in overnight with best chance
for IFR or worse fog at KEKN.

Broad moderate SW flow on Tuesday will result in gusty winds around
20 kts in the afternoon with a cold front approaching SE OH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE...Medium

ALTERNATE SCENARIOS: Showers and storms this afternoon and evening could
cause brief IFR conditions if they go over any airfields.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z TUESDAY...
Brief IFR conditions in sct showers and thunderstorms through
Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/30
NEAR TERM...30
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...30
Hazardous weather outlook, Aug 15, 2:51 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
351 AM EDT MON AUG 15 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
351 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KISTNER

In the hours before

Special weather statement, Aug 15, 1:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT MON AUG 15 2016

WVZ031-032-151900-
TAYLOR-HARRISON-
202 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND WESTERN
TAYLOR COUNTIES...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LUMBERPORT...OR NEAR CLARKSBURG...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...GRAFTON...BRIDGEPORT...SHINNSTON...STONEWOOD...
NUTTER FORT...LUMBERPORT...ANMOORE...ENTERPRISE...FLEMINGTON...
VALLEY FALLS...DESPARD...WOLF SUMMIT...MCGEE...
TYGART LAKE STATE PARK...MEADOWBROOK...ROSEMONT AND MEADLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 116 AND 128.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 68 AND 82.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3943 8028 3939 8020 3941 8011 3939 8009
      3939 8007 3928 7999 3921 8039 3926 8053
      3937 8052 3945 8039
TIME...MOT...LOC 1801Z 244DEG 18KT 3933 8036

COOPER

The radar

The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 15, 1:40 PM EST
Where
Taylor County, 0.63 mi S of Mc Gee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.361, -80.128

Trees fell along U.S. 250.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643750.